Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 23, NWS Pueblo, CO

April 19, 2021El Paso County, Colorado

NWS Pueblo, CO issued this winter weather advisory at Apr 19, 2021, 3:22 PM MDT for El Paso County, Colorado. It took effect at Apr 19, 2021, 6:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 3:22 PM MDT (21:22 UTC)
In effect from
Apr 19, 2021, 6:00 PM MDT
Expired
Apr 20, 2021, 4:01 AM MDT
In force
10 hr
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS45 KPUB 192122
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
322 PM MDT Mon Apr 19 2021

COZ085-200530-
/O.CAN.KPUB.WW.Y.0022.000000T0000Z-210420T0800Z/
/O.NEW.KPUB.WW.Y.0023.210420T0000Z-210420T0800Z/
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
322 PM MDT Mon Apr 19 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM UNTIL 2 AM MDT 
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches.
  Winds gusting as high as 35 mph. Heaviest snow will occur north
  and west of downtown Colorado Springs. The best chance of
  heavier snow will be between 8 pm and 10 pm this evening. 

* WHERE...Colorado Springs Vicinity/Southern El Paso 
  County/Rampart Range Below 7400 Feet County.

* WHEN...Until 2 AM MDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ081-082-200530-
/O.CON.KPUB.WW.Y.0022.000000T0000Z-210420T0800Z/
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
322 PM MDT Mon Apr 19 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 AM MDT
TUESDAY...

* WHAT...Snow. Additional snow accumulations of 2 to 7 inches. 
  Winds gusting as high as 35 mph. 

* WHERE...Pikes Peak Above 11000 Feet and Teller County/Rampart 
  Range Above 7500 Feet/Pikes Peak Between 7500 and 11000 Feet 
  Counties.

* WHEN...Until 2 AM MDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ084-200530-
/O.CON.KPUB.WW.Y.0022.000000T0000Z-210420T0800Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
322 PM MDT Mon Apr 19 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 AM MDT
TUESDAY...

* WHAT...Snow. Additional snow accumulations of 3 to 6 inches. The
  best chance of heavier snow will be between 8 pm and 10 pm 
  this evening. 

* WHERE...Northern El Paso County/Monument Ridge/Rampart Range 
  Below 7500 Feet County.

* WHEN...Until 2 AM MDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Hodanish
2 follow-up statements
665 
WWUS45 KPUB 200400
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1000 PM MDT Mon Apr 19 2021

COZ081-082-201200-
/O.EXT.KPUB.WW.Y.0022.000000T0000Z-210420T1200Z/
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
1000 PM MDT Mon Apr 19 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WHAT...Snow. Additional snow accumulations of 2 to 5 inches.

* WHERE...Pikes Peak Above 11000 Feet and Teller County/Rampart
  Range Above 7500 Feet/Pikes Peak Between 7500 and 11000 Feet.

* WHEN...Until 6 AM MDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Tuesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ084-201200-
/O.EXT.KPUB.WW.Y.0022.000000T0000Z-210420T1200Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
1000 PM MDT Mon Apr 19 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WHAT...Snow. Additional snow accumulations of 2 to 4 inches.

* WHERE...Northern El Paso County.

* WHEN...Until 6 AM MDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Tuesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ085-201200-
/O.EXT.KPUB.WW.Y.0023.000000T0000Z-210420T1200Z/
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
1000 PM MDT Mon Apr 19 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches.

* WHERE...Southern El Paso County.

* WHEN...Until 6 AM MDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Tuesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
202 
WWUS45 KPUB 201001
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
401 AM MDT Tue Apr 20 2021

COZ081-082-084-201115-
/O.CAN.KPUB.WW.Y.0022.000000T0000Z-210420T1200Z/
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
401 AM MDT Tue Apr 20 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Only a few flurries are expected for the remainder of the morning.

$$

COZ085-201115-
/O.CAN.KPUB.WW.Y.0023.000000T0000Z-210420T1200Z/
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
401 AM MDT Tue Apr 20 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Only a few flurries are expected for the remainder of the morning.


$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at Apr 19, 3:13 PM MDT, 9 minutes earlier.

Area forecast discussion, Apr 19, 3:13 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
313 PM MDT Mon Apr 19 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 310 PM MDT Mon Apr 19 2021

...Cold with Snow...

Currently...

A strong cold front has moved across most of the region east of the
mtns. Temps were below freezing in N El Paso county and possibly far
northeast Kiowa county, and this cold air was advecting south. It
was still quite mild areas west of I-25 from about Canon City south
to Trinidad, where temps were in the 60s. San Luis Valley and middle
and (most of the) upper Ark Rvr valley were still in the 50s. It was
dry across the region but areas of snow were noted over north
central Colorado and this precip was building south as it was
progressing to the east.

Rest of Today into Tonight...

Main concern is snow. Confidence is high that most areas will see
snow, but how much? Roadways are warm most areas although up in N El
Paso county temps are now below freezing. We are concerned as precip
falls on roadways and temps continue to drop that we will see
untreated roadways freeze up and we could see some travel issues.
Note that we have changed the beginning time of the snow advisory
for southern El Paso county, as this hilite will now begin after 00
UTC.

Based on latest runs of the hi res guidance, there is a possibility
we may see some pretty intense snowfall for 2-3 hours over the
greater Pikes Peak region. If this were to occur, it would likely be
between 8 pm and 10 pm this evening.

Most of the plains will see some snow tonight, withe the heaviest
over the lower elevations of the Pikes Peak Region and I-25 corridor
(especially west of I-25), with lesser amounts over the remainder of
the plains.

Low temps tonight will be cold. Widespread teens to low 20s will
occur over the plains, although these temps might be a bit warmer
than predicted if clouds remain over the region. The coldest temps
weill occur in N El Paso county, where readings will be in the L10s.
The San Luis Valley will see lows around 20F. The cold air is pretty
deep so we anticipate the cold air will spill into the SLV later
this evening. Not much in the way of precip is expected in the
valley.

Tomorrow...

Cold for this time of the year. Max temps are only expected to be in
the 30s  and 40s, and it is not out of the question that readings in N
El Paso county may not get above freezing. Clouds will be slow to
clear, but expect that we will see sunshine by afternoon most if not
all areas. The April sun angle should allow for some warming.

The San Luis Valley should be the warmest location over the forecast
areas where we should see readings in the mid 50s. 30s and 40s will
predominate over the plains.

.LONG TERM...(Tuesday night through Monday)
Issued at 310 PM MDT Mon Apr 19 2021

...Critical Fire Weather concerns will be possible next Sunday and
through the early part of next week...

Tuesday night through Wednesday...

An approaching low pressure system that will propagate out from the
northwestern region and dropping down into northern California will
begin to produce warm frontogenesis over the CWA with cold air
remaining in place near the surface. This will allow for increasing
clouds and snow bands setting up initially over the southern I-25
corridor and along the western facing slopes of the Raton Mesa, and
then this warm front will transit northward and eventually impact
the entire I-25 corridor later in the night. Overrunning with some
upslope enhancement will also continue to produce heavier snowfalls
by early Wednesday morning over the Palmer Divide. There is enough
cold air in the lower levels and temperatures between -8C and -10C
at the 700mb level that all precip should remain in the form of snow
with no freezing rain and/or drizzle expected at this time. Winds
will be mainly out of the east over the plains and out of the west
over the mountains and San Luis Valley. Skies will remain overcast
and temperatures will stay cool...below the seasonal average with
only some partial clearing Wednesday afternoon and spotty show
showers continuing, especially along the eastern facing slopes of
the Sangre de Cristo, Wet Mountains, and Rampart Range.

Wednesday night through Friday...

The associated low pressure center with this trough is going to
advance further eastward and eventually move over Colorado and once
again increase chances of precipitation over the region. Depending
on the exact position of this low will determine which areas receive
the most snow. The ensembles are drawing in a general consensus that
the entire area is going to get a good shot at some decent
measurable precipitation, especially for Friday. The
deterministic models differ slightly with the location, with the
GFS showing the low moving almost directly over the Four Corners
area and then moving out of over the plains in the southern
portion of the CWA, and the Canadian model (GDPS) shows a similar
track, however the European (ECMWF) model shows the low pressure
tracking much further southward and eventually over Texas, which
would result in there being much less in the way of a chance of
precipitation over the region. There is going to be just enough
instability and warm air advection that there could be some
thunderstorms possible, especially over the mountains. All
lingering showers should end by late Friday evening with clearing
taking place Friday night.

Friday night through Monday...

A ridge is going to begin to re-establish itelf going into the
weekend and along with that will be a return of much warmer and
drier conditions over the entire region. Surface winds will begin
to increase over the CWA as high pressure strengthens over the
Southeastern US, which will cause drier downsloping southwesterly
winds to set in over the eastern plains by Sunday morning. With
very low RH values of around 10% over eastern Las Animas, Baca,
Bent, and Prowers Counties, could increase the critical fire
weather potential for Sunday. Monday will be more synoptically
favorable for critical fire weather over much of the eastern
plains, with winds be even slightly stronger and temperatures
still remaining very warm, in the low to mid 80s over the eastern
plains. Everywhere else will be slightly above the average
seasonal temperature as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 310 PM MDT Mon Apr 19 2021

Snow is expected at KCOS and KPUB. Snow will likely develop shortly
after taf issuance at KCOS and around 03 UTC at KPUB. The snow could
be heavy at times between 02 and 04 UTC at KCOS, were a few inches
or more is expected. Snowfall at KPUB will likely be in teh 1 to 3
inch range, and should melt on contact with paved services. the
Precip should end 2-4 hours prior to sunrise.

KALS will see VFR conditions next 24 hours. A cold front will push
into the valley during the 02-04 UTC. No significant precip is
anticipated.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 AM MDT Tuesday for COZ081-082-
084.

Winter Weather Advisory until 2 AM MDT Tuesday for COZ085.

&&

SHORT TERM...HODANISH
LONG TERM...STEWARD
AVIATION...HODANISH
Hazardous weather outlook, Apr 19, 11:04 AM MDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1104 AM MDT Mon Apr 19 2021

COZ058>089-093>099-201715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1104 AM MDT Mon Apr 19 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This afternoon and Tonight

A very strong cold front will continue to drop southwest across
the Eastern Plains this afternoon and evening. Strong winds
behind the front are expected across the Plains, where gusts to
40 to 50 mph will be possible. Areas of blowing dust may occur,
especially over recently plowed fields. Strong cross winds on
area highways are expected, and travel may be difficult across the
Plains.

A few rumbles of thunder may be heard along the east facing slopes
of the mountains and I-25 corridor later this afternoon and into
the evening hours. Pea size Graupel will be possible.

Snow will spread south and east by late afternoon and into the
overnight hours.  Snow accumulations of 4 to 8 inches are possible
over Teller and Northern El Paso Counties. Snowfall rates of 1 to
2 inches per hour are possible this evening due to the convective
nature of the expected snow. A band of snow may be possible from
Fremont County into Pueblo County by this evening with 2 to 5
inches possible. Snow will spread east across the Plains
overnight, with one to two inches possible by Tuesday morning.

Very cold temperatures are expected by sunrise Tuesday morning.
Lows in the middle teens to lower 20s are forecast. Sensitive
plants should be brought indoors. Exposed pipes, sprinkler systems
and swamp coolers could freeze and burst.

Near critical fire weather conditions will exist over the San Luis
Valley late this afternoon and early evening due to gusty winds
and low relative humidity values. Outdoor burning over the San
Luis Valley should be postpone until another day.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Occasional snow showers will be possible over the mountains from
Tuesday night into Friday, with a slight chance of mixed rain and
snow showers at lower elevations through the period. Spotty, near
critical fire weather conditions will be possible over the San
Luis Valley Wednesday and Thursday as well.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and tonight over all of southern Colorado.

34/34

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.